Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #4939
    Expert Nurse
    Brianna Hoffner

    Hi All,
    I recently had a patient on a clinical trial of an anti-PDL1 drug who presented with significant weight loss, nausea and decreased appetite after C4. She denied taste changes or heartburn symptoms. No changes in bowel habits. She did have thrush on exam so we ultimately decided to order an EGD. The procedure revealed severe fungal esophagitis and the biopsies showed significant inflammation. Have any of you seen this super-imposed fungal infection with what is thought to be autoimmune esophagitis? (We had not treated her with any steroid which could have contributed to the fungus at time of scope!)
    Thank you!

    #4940
    Expert Nurse
    Krista Rubin

    Hi Bri-
    I have seen this a number of times. Maybe not the exact same, but similar. A few times with formal disgnosis of esophagitis, a few without. We treated for both (steroids for esophagitis and fluc for thrush ; unclear which was the chicken or the egg…or if one predisposes to the other. In all patients they respond very quickly to antifungal Rx. and A TEMPORARY hold of Rx.
    I suspect that the inflammation is worse in pts receiving checkpoints just because the immune system is so primed and ready and therefore the slightest insult leads to significant inflammation.

    Let us know how your patient does.

    Krista

    #4944
    Expert Nurse
    Kathleen Madden

    Wow, very interesting & challenging case. I have had 1 patient with a similar experience quite sometime ago but we had treated him with short term steroids. As I thought about this case, it conjures up results that some of my patients share after seeing a Naturopath or Functional medicine doc. Stools studies are fairly common place within the integrative care setting. We all are aware that so much of our immunity is related to the gut micro biome. An alarming rate of Americans have large quantities of candida in their GI tracts causing all kinds of disruption to body function & regulation, especially over long periods of time. With that said, I wonder if Bri, your patient may have been heavily colonized with candida at baseline and the ICI set them up for an opportunistic infection. Just a thought.
    Our center is doing gut micro biome research studies with stool samples in the lab setting, nothing yet moving into the clinical setting, stay tuned.

    #4948
    Expert Nurse
    Suzanne McGettigan

    Kathy–
    It will be so interesting to learn more about the influences of the microbiome on responses to immunotherapy and even other therapies that we are using.

    Bri–
    I haven’t had this exact scenario but have seen a lot of esophagitis in my immunotherapy patients. Generally have treated as described above with use of corticosteroids in addition to typical supportive care therapies utilized in this setting (PPI, H2 blocker, coating agents at maximum doses to start and then tapering along with steroids as symptoms improve).

Viewing 4 posts - 1 through 4 (of 4 total)
  • You must be logged in to reply to this topic.